The Georgia Bureau of Investigation’s crime lab has begun testing a few pills it received from Bibb County Wednesday to determine what is in the counterfeit Percocet that is blamed with taking the lives of at least four people in middle Georgia and sending dozens more to local hospitals.
In addition to the four individuals state officials say may have died of overdoses, Monroe County Sheriff John Cary Bittick said the death of a 21-year-old man there on Sunday may also be attributed to the drugs sold on the street as the prescription painkiller Percocet.
Bittick said he has asked the GBI to expedite its testing to see if Jackson Carson Moore III, whose funeral was Wednesday, should be counted in the unusual cluster of overdoses reported in Albany and in the Macon area in recent days.
The GBI said test results could be completed as early as Thursday.
By noon on Wednesday, six more people had been hospitalized for suspected overdoses, bringing the total to 30 since the weekend.
Health and law enforcement officials have said these apparent overdoses represent their worst fears amid a nationwide opioid epidemic and the plethora of illegal drugs purported to be something they are not.
In Bibb County, 11 overdose cases have been reported, resulting in two deaths, Coroner Leon Jones said Wednesday.
After his sister took a pill, Gregory Mitchell also took one late Monday, Jones said. His sister was admitted to the hospital and should recover.
Mitchell called 911 when he started feeling bad, but went into cardiac arrest in the ambulance and later died at the hospital, Jones said.
The death of Amirrah Gillens, 36, is also being attributed to the yellow pill, he said.
“I’ve never seen anything like this,” Jones told The Atlanta Journal-Constitution. “It’s gotten our community’s attention.”
The counterfeit pills are oval and yellow with the numbers 10/325 on one side and the word PERCOCET in all capital letters on the opposite side, according to the Bibb County Sheriff’s Office. But the word “PERCOCET” isn’t stamped as deep as it is by the manufacturer on real pills and it’s at an angle, investigators said.
The Georgia Department of Health released a statement Wednesday warning the public to call 911 “if they suspect someone may have taken the pills.”
The makeup of the drugs is still unknown and extreme caution should be used in dealing with someone who may have overdosed or ingested them, including not handling the pills, the agency advised.
According to the National Centers for Disease Control and Prevention, deaths from drug overdoses in Georgia in 2015, were 3 1/2 times what they were in 2000. Opioids accounted for 66 percent of those deaths.
As of Wednesday, the Department of Public Health said there had been suspected overdoses in Bibb, Houston and Dougherty Counties. It said there have been two deaths in Bibb, one in Houston and one in Monroe counties.
The agency could not say many people from each county have been hospitalized, calling the situation “fluid.” A spokeswoman said some people remain on ventilators but did not say how many.
Bittick said Moore was not one of the four the state had reported Tuesday as a possible fatal drug overdose. According to an incident report, Moore had spent Saturday night with friends and got home after midnight early Sunday. His father found him not breathing when he tried to wake him around 9 a.m. Sunday.
Both of Moore’s parents told police their son regularly smoked marijuana, drank alcohol and took Xanax pills, according to a report from the Monroe County Sheriff’s Office. Marijuana residue was found on a beside table, the report states.
At a news briefing on Tuesday, the director of the Georgia Poison Center said state officials were alerted to the evolving crisis when a Macon hospital reported that five members of the same family had been hospitalized for potential overdoses.
Medical staff treated victims with large doses of Narcan, a drug that reverses overdoses.
Chris Hendry, chief medical officer at Navicent Health in Macon, said on Tuesday that they have never seen so many overdoses in such a short period of time.
Law enforcement and health officials fear the death toll could continue to rise.
“Right now, the most important thing is for the community to be aware this is out there,” Hendry said at a press conference Tuesday.
It is dangerous to their health, and it can be lethal, he said.